Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Immanants, Schur functions, and the MacMahon master theorem


Authors: I. P. Goulden and D. M. Jackson
Journal: Proc. Amer. Math. Soc. 115 (1992), 605-612
MSC: Primary 05E05; Secondary 05A17, 05E10, 15A15
DOI: https://doi.org/10.1090/S0002-9939-1992-1086326-5
MathSciNet review: 1086326
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The relationship between the immanant and the Schur symmetric function is examined. Two expressions for the immanant are given in terms of the determinant. Generalisations include Foata and Zeilberger's $ \beta $-extension of the MacMahon Master theorem. The relationships to some little known results of Littlewood and to idempotents constructed by Young are given.


References [Enhancements On Off] (What's this?)

  • [1] D. Foata and D. Zeilberger, Laguerre polynomials, weighted derangements, and positivity, SIAM. J. Discrete Math. 1 (1988), 425-433. MR 968850 (89m:05008)
  • [2] A. M. Garsia and J. Remmel, Symmetric functions and raising operators, Linear and Multilinear Algebra 10 (1981), 15-43. MR 615022 (82g:20026)
  • [3] I. P. Goulden and D. M. Jackson, Immanants of combinatorial matrices, J. Algebra (to appear). MR 1163738 (93i:05132)
  • [4] J. S. Hadamard, Essai sur l'étude des fonctions données par leur développement de Taylor, Journal des Mathématiques (4), 8 (1892), 1-86.
  • [5] D. M. Jackson, The unification of certain enumeration problems for sequences, J. Combin. Theory Ser. A 22 (1977), 92-96. MR 0429581 (55:2592)
  • [6] D. E. Littlewood, Invariant theory, tensors and group characters, Philos. Trans. Roy. Soc. London Ser. A 239 (1944), 305-365. MR 0010594 (6:41c)
  • [7] -, The theory of group characters, Clarendon Press, Oxford, 1950.
  • [8] I. G. Macdonald, Symmetric functions and Hall polynomials, Clarendon Press, Oxford, 1979. MR 553598 (84g:05003)
  • [9] P. A. MacMahon, Combinatory analysis, Chelsea, New York, 1960. MR 0141605 (25:5003)
  • [10] R. Merris and W. Watkins, Inequalities and identities for generalized matrix functions, Linear Algebra Appl. 64 (1985), 223-242. MR 776529 (86e:15007)
  • [11] G. de B. Robinson The collected papers of Alfred Young: 1873-1940, Math. Exp. No. 21, University of Toronto, 1977.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05E05, 05A17, 05E10, 15A15

Retrieve articles in all journals with MSC: 05E05, 05A17, 05E10, 15A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1086326-5
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society